rss
BMJ Case Reports 2017; doi:10.1136/bcr-2016-218221
  • CASE REPORT

Pazopanib-associated posterior reversible encephalopathy syndrome with intracerebral haemorrhage

  1. Corey R Fehnel2
  1. 1 Department of Neurology, Rhode Island Hospital, Brown University Alpert Medical School, Providence, Rhode Island, USA
  2. 2 Department of Neurology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts, USA
  1. Correspondence to Dr Corey R Fehnel, corey_fehnel{at}brown.edu
  • Accepted 22 March 2017
  • Published 17 April 2017

Summary

Pazopanib is a tyrosine kinase receptor antagonist used for renal cell carcinoma and soft tissue sarcoma that inhibits tumour growth and angiogenesis. A common side effect of pazopanib is hypertension. We report a case of a 69-year-old woman with clear cell renal cell carcinoma who developed a large right occipital intracerebral haemorrhage 3 weeks after initiating pazopanib. Although this was initially suspected to be a haemorrhagic metastasis, MRI revealed bi-occipital oedema, supporting a diagnosis of posterior reversible encephalopathy syndrome (PRES). A craniectomy was required. Immunohistochemical stains for renal cell carcinoma antigen, CA IX and PAX8 were negative. This case suggests that PRES and intracerebral haemorrhage may result from pazopanib use and are important complications to consider prior to initiating this agent.

Footnotes

  • Contributors CMP wrote the manuscript and prepared the figure. CRF provided edits to and suggestions for the manuscript, which were incorporated.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article